Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 25, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 1, 2014, 7:27 PM MST for Cochise County, Arizona. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 7:27 PM MST (02:27 UTC)
- Expired
- Aug 1, 2014, 9:00 PM MST
- In force
- 93 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2497 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
147
WGUS55 KTWC 020227
FFWTWC
AZC003-020400-
/O.NEW.KTWC.FF.W.0025.140802T0227Z-140802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
727 PM MST FRI AUG 1 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 900 PM MST
* AT 722 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL FROM A CLUSTER OF THUNDERSTORMS OVER NORTH
CENTRAL COCHISE COUNTY. RADAR RAINFALL ESTIMATES JUST EAST OF
BOWIE WERE BETWEEN TWO AND THREE INCHES IN THE LAST HOUR.
THE THUNDERSTORMS REMAINED NEARLY STATIONARY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOWIE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3223 10942 3218 10958 3224 10972 3236 10968
3240 10948
$$
ZELL2 follow-up statements
893
WGUS75 KTWC 020306
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
806 PM MST FRI AUG 1 2014
AZC003-020400-
/O.CON.KTWC.FF.W.0025.000000T0000Z-140802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
806 PM MST FRI AUG 1 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR NORTH
CENTRAL COCHISE COUNTY...
AT 758 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORMS OVER NORTH CENTRAL COCHISE COUNTY.
ONLY LIGHT TO MODERATE RAINFALL CONTINUE IN THE WARNING AREA WITH
THE HEAVY RAINFALL HAVING COME TO AN END NEAR BOWIE. HOWEVER...RADAR
RAINFALL ESTIMATES FROM THIS AREA INDICATE THAT BETWEEN 2 AND 3
INCHES OF RAINFALL OCCURED JUST SOUTHWEST OF BOWIE. THEREFORE...THE
FLASH FLOOD WARNING CONTINUES UNTIL 900 PM MST.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOWIE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3223 10942 3218 10958 3224 10972 3236 10968
3240 10948
$$
ZELL624
WGUS75 KTWC 020403
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
903 PM MST FRI AUG 1 2014
AZC003-020411-
/O.EXP.KTWC.FF.W.0025.000000T0000Z-140802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
903 PM MST FRI AUG 1 2014
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL COCHISE
COUNTY...
AT 900 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THE STORM
THAT PRODUCED HEAVY RAIN EARLIER HAD DISSIPATED. THEREFORE...THE
FLASH FLOOD WARNING FOR NORTH CENTRAL COCHISE COUNTY WAS ALLOWED TO
EXPIRE AT 900 PM MST. HOWEVER...THE WASHES IN THE AREA WILL LIKELY
CONTINUE TO FLOW FOR ANOTHER HOUR OR SO...BUT WATERS WILL CONTINUE
TO RECEDE.
LAT...LON 3223 10942 3218 10958 3224 10972 3236 10968
3240 10948
$$
ZELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:28 PM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Aug 1, 2:28 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 228 PM MST FRI AUG 1 2014 .SYNOPSIS...PLENTY OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY NIGHT THANKS TO AN INCREASE IN MOISTURE AND A PASSING UPPER LEVEL DISTURBANCE. WITH THE ABUNDANT MOISTURE THAT WILL BE PRESENT...LOCALLY HEAVY RAINFALL IS A POSSIBILITY WITH STRONGER OR SLOWER MOVING STORMS. DIMINISHING MONSOONAL MOISTURE EARLY NEXT WEEK WILL RESULT IN LESS THUNDERSTORM ACTIVITY FROM MONDAY ONWARD. && .DISCUSSION...THE CLOUD COVER ACROSS SOUTHEAST ARIZONA HAD SLOWED OR DELAYED THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS SO FAR TODAY. RECENT RADAR IMAGERY WAS DETECTING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON...MAINLY IN THE MOUNTAINS AND IN SOUTH-CENTRAL PIMA COUNTY NEAR THE INTERNATIONAL BORDER. THE BULK OF THE RAINFALL WILL LIKELY BE POSTPONED UNTIL LATER AS ANOTHER THUNDERSTORM COMPLEX DEVELOPS OVER SONORA MEXICO AND TRACKS NORTHWARD INTO SOUTHERN ARIZONA. THE AIRMASS WAS VERY MOISTURE AND THE STEERING FLOW REMAINED RATHER LIGHT...SO THE PRIMARY THREAT FROM THE STRONGER THUNDERSTORMS WILL BE HEAVY RAINFALL AND RUNOFF PROBLEMS. OTHERWISE...STILL EXPECTING A COUPLE OF DAYS OF HEAVY RAINFALL ACROSS THE AREA AND IN SONORA MEXICO AND WESTERN NEW MEXICO WHICH COULD EVENTUALLY RESULT IN ELEVATED FLOWS IN SOME OF THE LARGER WASHES AND STREAMS. THIS WILL ESPECIALLY BE THE CASE FOR SANTA CRUZ...GREENLEE...EASTERN GRAHAM AND THE SOUTHERN HALF OF COCHISE COUNTIES BY SUNDAY AFTERNOON. MODELS DIFFERED A BIT BUT OVERALL THE BEST TIME FRAME FOR MORE WIDESPREAD HEAVY RAIN WILL BE SATURDAY AFTERNOON INTO SATURDAY NIGHT AS AN UPPER LOW TRACKS NORTHWARD INTO SOUTHWEST ARIZONA. THE BEST UPPER LEVEL DYNAMICS TO SUPPORT SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHERN ARIZONA BY SUNDAY AFTERNOON. THEREFORE...WOULD EXPECTED CLEARING ACROSS SOUTHEAST ARIZONA SUNDAY MORNING BUT THERE WILL BE ENOUGH LINGERING MOISTURE COMBINED WITH DAYTIME HEATING TO SUPPORT AFTERNOON AND EVENING THUNDERSTORMS. THE GENERAL TREND WILL BE FOR A DRIER SOUTHWESTERLY FLOW TO DEVELOP ACROSS THE AREA AS AN UPPER LEVEL TROUGH DIGS INTO THE WEST COAST. THIS WILL REINFORCE THE DRYING TREND WHICH TRANSLATE TO A DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK. && .AVIATION...VALID THRU 03/00Z. SCATTERED TO LOCALLY NUMEROUS SHOWERS/THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON WITH THE POTENTIAL FOR HEAVY RAIN AND GUSTY WINDS. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AND SATURDAY AS WELL WITH A DISTURBANCE ALOFT NEAR SOUTHERN ARIZONA. EXPECT LOWERING OF CIGS AND REDUCED VSBYS NEAR THUNDERSTORMS...WITH MVFR CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH SATURDAY AS DEEP MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA AIDED BY A DISTURBANCE ALOFT. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. SEASONALLY HIGH MOISTURE VALUES WILL ALSO TRANSLATE INTO PERIODS OF HEAVY RAINFALL AND COOLER TEMPERATURES THIS WEEKEND... PARTICULARLY SATURDAY. THEREAFTER...A DRYING TREND WITH WARMER TEMPERATURES WILL PREVAIL BY THE MIDDLE OF NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 1, 3:28 PM MST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST FRI AUG 1 2014
AZZ509>511-012345-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
328 PM MST FRI AUG 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND NORTHERN TO
CENTRAL GRAHAM COUNTIES UNTIL 445 PM MST...
AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A STRONG OUTFLOW EXTENDING FROM 27 MILES EAST OF
SAN CARLOS TO 15 MILES NORTH OF CLIFTON...OR ABOUT 25 MILES NORTH OF
SAFFORD. MOVEMENT WAS TO THE SOUTH AT 20 TO 25 MPH. THE OUTFLOW
GENERATING THIS LINE OF STORMS WILL IMPACT LOCATIONS ALONG HIGHWAY
70 INCLUDING SAFFORD AND FORT THOMAS AFTER 345 PM.
WIND GUSTS OF 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...SAFFORD...MORENCI...
CLIFTON...ARSENIC TUBS...BYLAS...FORT THOMAS...PIMA...GUTHRIE...
THATCHER AND SOLOMON.
LAT...LON 3288 10912 3273 10973 3307 11022 3347 11007
3348 11001 3331 10962 3342 10907
TIME...MOT...LOC 2222Z 014DEG 11KT 3336 11000 3321 10965
3330 10920
MEYERSpecial weather statement, Aug 1, 5:15 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 515 PM MST FRI AUG 1 2014 AZZ506-511-020100- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ- 515 PM MST FRI AUG 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 600 PM MST... AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAMMOTH...OR 28 MILES NORTHEAST OF ORO VALLEY. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAMMOTH AND ARAVAIPA CREEK PRESERVE. LAT...LON 3265 11084 3289 11075 3278 11049 3261 11056 TIME...MOT...LOC 0015Z 108DEG 2KT 3272 11063 MEYER
Special weather statement, Aug 1, 6:33 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
633 PM MST FRI AUG 1 2014
AZZ505-506-020300-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
633 PM MST FRI AUG 1 2014
...SIGNIFICANT WEATHER ADVISORY EAST AND SOUTHEAST PINAL COUNTY FOR
BLOWING DUST UNTIL 800 PM MST...
AT 630 PM MST THUNDERSTORMS IN THE KELVIN AND DUDLEYVILLE AREAS WERE
GENERATING A STRONG OUTFLOW THAT WILL PUSH SOUTHWEST THROUGH MUCH OF
THE REST OF EASTERN AND SOUTH CENTRAL PINAL COUNTY EARLY THIS
EVENING. THIS WILL GENERATE AREAS OF BLOWING DUST THAT MAY BRIEFLY
FALL BELOW 1 MILE VISIBILITY.
AREAS AFFECTED INCLUDE...ELOY...RED ROCK...PICACHO PEAK...PICACHO AND
FRIENDLY CORNERS.
THIS AREA OF BLOWING DUST MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 3309 11117 3280 11068 3252 11101 3251 11151
3273 11164
MEYERSpecial weather statement, Aug 1, 6:48 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 648 PM MST FRI AUG 1 2014 AZZ508-512-020230- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 648 PM MST FRI AUG 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 730 PM MST... AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS ALONG INTERSTATE 10 NEAR BOWIE...OR 10 TO 20 MILES EAST OF WILLCOX...MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LAT...LON 3208 10950 3219 10975 3241 10957 3232 10938 TIME...MOT...LOC 0146Z 020DEG 7KT 3228 10952 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 42 min |
| Aug 1, 5:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 1, 5:20 PM MST | Flash Flood Warning | TWC | Greenlee | 115 min |
| Aug 1, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 46 min |
| Aug 1, 6:33 PM MST | Special Weather Statement | TWC | Pinal | 87 min |
| Aug 1, 6:48 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Aug 1, 7:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 1, 7:49 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 1, 9:05 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 1, 10:33 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 1, 10:54 PM MST | Areal Flood Advisory | TWC | Cochise | 111 min |
| Aug 2, 2:19 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 21 hr |
| Aug 2, 3:14 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 2, 4:13 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Aug 2, 4:41 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.